Dee J’s Story

Female 2I was a normal, moderately active person….a young 62 year old, I was often told. That all changed on Saturday, September 7, 2013, the third day of taking an antibiotic. Around 11:00 am I walked outside to do some light yard work. I was feeling good. By 12:00 pm….one hour later I had to crawl my way back into my house. Feeling crippled and 20 years older. What had I done? I swept the sidewalk, potted some plants, and pulled a few weeds. I began to notice that every movement was a HUGE effort. I tripped over the hose while carrying a pot and I felt a sharp, tearing, ripping pain behind my knee. I felt something pull in my back as I picked up a pot. I was out of breath. My body felt like I had just done 10 hours of hard manual labor. I felt like every muscle & tendon in my legs had been pulled and torn. I had no idea why at the time. My muscles were still so tight and sore at bedtime, that I took a muscle relaxer. It made no difference. I continued to have leg aches, pains, and sore muscles for several days, before realizing it was an adverse reaction to the anitibiotics. Finally I came across the CVS Pharmacy flyer that had come with the antibiotic I had began taking on Wed. Sept 4, 2013. I had been prescribed Levofloxacin 500 mg once a day for 10 days for a suspected UTI. The very first line on the flyer was the warning about tendon and muscle damage. I had just completed the 10 days of pills, so I expected that the medicine would soon be out of my system and assumed I would feel better shortly.

I rested and waited to feel better. I kept getting worse. Even driving was painful. My hamstrings full of knots. Meanwhile I began to read about Levaquin toxicity and side effects on the internet. I saw people who were still suffering 5 & 10 years later. I brought that up to the Primary care doctor, hoping and expecting her to tell me the internet was a bunch of rubbish. But she did not deny it. She just kept saying, this is a very “rare” side effect. Like that should somehow make me feel better. She prescribed Lyrica and said give it time. I saw her again in two weeks. By then my back pain and sciatica were worse. I could no longer bend over and lift my leg to step into pants. I could barely walk. I could not stand on my legs for more than 3 mins at a time. She prescribed physical therapy.

Before being floxed, I took ballet, yoga & did dog agility. I tried to continue doing those things and also the P/T for two months. I would leave ballet and yoga after only 10 minutes in tears. Finally after two months I decided that my body needed rest. I stopped everything. I felt better when I rested, but my muscles never, ever relaxed for the first 9 months. Some nights my ankles were so sore in the middle of the night, that they would not support me to get to the bathroom, but by morning would be ok. My hamstrings, calves and butt muscles were hard as a rock and always clenched. For two years, I have had various aches and pains that come & go. My feet cramp. My lips and mouth go numb. My feet go numb. I have had painful, indigestion for the first time in my life. Spasms of the esophagus that feel like a heart attack. My eyes go blurry and won’t focus periodically. I’ve experiences a strange problem with my brain, not communicating with my body – for instance if I get on a one step stepstool, I can not figure out how to back down.

I already had advanced arthritis in my knees, but was living fairly well with it. Now the Orthopedic Dr. says the Levafloxacin has “finished them off”, referring to my knees. I need two knee replacements, but he won’t touch me with all this muscle damage going on. The MRI of my back shows spinal stenosis due to a bulging disc and also spondylolisthesis, that appeared right after taking the Levafloxacin.

The FDA has not done enough to educate doctors of the risks associated with these drugs. These drugs should only be used as a last resort. . The black box warning does little good. Even the dire warning on my CVS flyer said nothing about these being permanent, irreversible side effects. Crippling and disabling healthy people. This has been going on way too long. It makes me angry. People are suffering. Those of us suffering need some answers and some treatment options to help us get better.